Funnel Cloud, Winnebago
- When
- July 28, 12:14 PM CST
- Where
- Winnebago County, Winnebago
- Reported by
- Law Enforcement
- Coordinates
- 42.270, -89.230
Multiple reports of funnel clouds from the Seward and Winnebago area.
Scattered thunderstorms went through northern Illinois during the afternoon and evening. Heavy rain brought some minor flooding, and there were some reports of funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms went through northern Illinois during the afternoon and evening. Heavy rain brought some minor flooding, and there were some reports of funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 28, 11:51 AM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1251 PM CDT THU JUL 28 2016 .SHORT TERM... 300 AM CDT Through Friday... A mid level shortwave is dropping southeast across the area this morning leading to scattered showers, with some additional forcing for upstream activity being provided by an W-E oriented cold front across southern Wisconsin then extending back into Central Iowa, where the front is more N-S oriented. Better coverage from upper level divergence/jet dynamics is found both north and south of the area. Stabilization has also limited coverage in NE IL/NW IN. This leading shortwave will continue its eastward movement though will down and dampen today, but broad upper troughing will at least support some weak lift with additional shortwave energy in northwest flow arriving late this afternoon. Meanwhile, The cold front will approach far northeast Illinois (and adjacent Lake Michigan) by daybreak, and then continue inland with onshore flow today. Meanwhile, the western portion of the frontal boundary, then get a bit better push southward tonight. This front will likely be the focus for any redevelopment of showers and thunderstorms today, with appears to largely be south and west of Chicago. Decent heating should occur ahead of the stabilizing influence of the front and incoming shortwave to contribute to scattered showers and thunderstorms, with the favored area closer to the arriving shortwave to our west, but with the broad lift in place will need to maintain some chance pops elsewhere, especially in the morning and the afternoon. Weak mid level lapse rates and weak shear suggest that these will be more garden variety showers and storms, though with the slow storm motion, and seasonally high PWATs moderate to brief heavy rainfall can always be a concern.. And while not a perfect pattern for this, strong low level lapse rates and moist low level conditions (Td's in the low to mid 70s near PNT) with a slow moving upper wave moving overhead could support a few funnel clouds in the coming days. This pattern again favors a diurnal weakening in shower activity in the late evening and overnight, though cannot go dry given the multitude of small scale waves embedded in the flow. The next more notable shortwave in the broad upper trough is currently over Montana will again approach our area on Friday. Expect another go- around with an increase in slow moving afternoon showers and thunderstorms. KMD && .LONG TERM... 300 AM CDT Saturday through Wednesday... Broad upper troughing continues Saturday across the northern tier of states east of the Rockies with some suggestion that heights increase, shortwaves appear weaker, and surface high pressure will build across the area which suggest maybe lower coverage Saturday but still enough features to support a chance of showers and storms again Saturday. Upper level heights get a bit more of a boost on Sunday, which at this point appears largely dry and a touch warmer than the previous few days. The mid to upper level ridge axis across the center of the country will amplify some on Monday. Our region is on the northeastern fringe of the hot dome associated with this ridge, and so we can expect some increase in heat and humidity, but being in that position we will be subject to occasional periods of convection. There are hints that the upper ridge will attempt to expand farther east as the week goes on. KMD && .AVIATION... For the 18Z TAFs... Main concern for the afternoon into early evening will focus on TS potential and associated wind disruptions. On the larger scale, a weak cold front extends from swrn WI through nrn IL/IN. Scattered TS have already developed along this corridor and expect activity to continue through the afternoon, with the main focus invof this boundary. Prevailing wind direction should be nely north of the boundary, impacting all TAF sites, but thunderstorms are producing outflow boundarys all over the area, so wind direction will likely be quite variable, with ocnl gusts to arnd 25kt or possibly higher. A weak mid level impulse is expected to cross the region late this afternoon should allow the area of TS over the RFD are to become more progressive, with TS ending at RFD arnd 00-01z and a couple hours later at the Chicago area terminals. Storms should dissipate quickly through the evening with continued northeast winds and generally prevailing VFR conditions. Guidance hints at lower cigs early Friday morning, but do not have enough confidence to mention low cigs in the TAFs at this time. There is a greater chance for MVFR vis at RFD/GYY/DPA since those locations should see residual wet ground combined with high dewpoints and light and variable winds. && .MARINE... 314 AM CDT The cold front over central Lake Michigan will continue south and clear the southern end of the lake this afternoon. Showers and storms will form along the front. A weak low over IL will shift east through tonight. Northeast winds increase to 15-25 kt late this afternoon, and waves build to 3 to 5 ft north of Wilmette Harbor. Waves should remain below small craft criteria so will not be issuing a small craft advisory. Winds diminish late tonight into Friday morning as the low shifts east. However, northeast to north winds increase to 15-25 kt Friday afternoon and evening as the high pushes south over the northern Great Lakes. The high spreads over the lake this weekend with winds becoming light and variable under the high. While the western edge of the high will stay over the lake through mid next week, the center of the high will shift east. Winds will become south Monday. JEE && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1201 PM CDT THU JUL 28 2016
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
291715-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1201 PM CDT THU JUL 28 2016 /101 PM EDT THU JUL 28 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ELEVATED THUNDERSTORM RISK...WITH AN ASSOCIATED:
LIMITED TORNADO RISK.
DISCUSSION:
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING.
HEAVY RAIN WILL BE THE PRIMARY THREAT. HOWEVER...THERE IS A
SMALL CHANCE FOR A WEAK AND BRIEF TORNADO WITH THE STRONGEST
STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...
LIMITED THUNDERSTORM RISK.
SATURDAY...
LIMITED THUNDERSTORM RISK.
HIGH SWIM RISK.
SUNDAY AND MONDAY...
LIMITED THUNDERSTORM RISK.
TUESDAY AND WEDNESDAY...
LIMITED THUNDERSTORM RISK.
LIMITED EXCESSIVE HEAT RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ARE NOT EXPECTED THROUGH TONIGHT.
GENERAL STORM MOTION OF THE DAY:
VARIABLE AT 10 MPH.
&&
LMZ740>745-291715-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1201 PM CDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH SATURDAY...THEN AGAIN
MONDAY NIGHT THROUGH WEDNESDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-291715-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1201 PM CDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS WITH THE BEST CHANCES OVER
THE SOUTH HALF.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH SATURDAY...THEN AGAIN
MONDAY NIGHT THROUGH WEDNESDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1240 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HEAVY RAIN WOOD DALE 41.97N 87.98W
07/28/2016 M1.06 INCH DUPAGE IL PUBLIC
RAIN SINCE 1210 PM. REPORT RELAYED VIA SOCIAL MEDIA.
&&
ACSThe Milwaukee radar (KMKX), 95 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
2 lightning, 1 funnel cloud. Local standard time, as filed.
Multiple reports of funnel clouds from the Seward and Winnebago area.
Woman struck by lightning while walking in the 300 block of Janes Avenue.
Woman struck by lightning in the 300 block of Janes Ave.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Will | 2016-07-28 | 34 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655993, 655994, 668600.